• question-icon

    How can motor tic disorder be treated?

default
Posted on Mon, 31 Jul 2017 in Brain and Spine
Question: my son has motor tics problem from last 3 years but its not regular it stops in between for long (some months) but in between he started again for some days and again stop for months but in thses days he is doing more often and for long duration .kindly advice
doctor
Answered by Dr. Olsi Taka 37 minutes later
Brief Answer:
Read below

Detailed Answer:
I read you question carefully and I understand your concern.

One question, is the provided age of 44 the age of your son, or yours. It should be the age of the patients, but since tics are more common in childhood was wondering if perhaps you've mistakenly put your age, happens often.

The first measure to handle tics is to try to avoid stressful situations which provoke anxiety. Avoiding fatiguing, maintaining a regular sleeping and eating habit is also important.
If that is not enough then psychotherapy may be attempted, behavioral therapy, learning techniques to relax and suppress the urges.
When medication is considered as a last resort (tics affect quality of life and above measures do not work) there are several possibilities, which include antipsychoptics, clonidine or tetrabenazine. When limited to a particular muscle group botulinum toxin injections are also to be considered.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 7 hours later
his age is 10 years and he is not doing on regulary but suddenly he started for some weeks and tgen stop for months
doctor
Answered by Dr. Olsi Taka 9 hours later
Brief Answer:
Read below

Detailed Answer:
Thank you for the additional information, with an age of 10 things make much more sense now.
The current worsening is not an unexpected phenomenon, tics tend to have a waxing and waning course with many flucuations. With their origin of the tics still remaining not clear to medicine the cause of these fluctuations is unclear as well, stress and anxiety are known contributors but fluctuations happen even in their absence. It is nothing to panic about, it is common.

As for treatment what I said above remains the same. It is preferable to avoid medication unless necessary. There is no cure, medication is used only to contain the symptoms, hence only if the symptoms really affect quality of life. Generally it is preferable to start with alternatives like Clonidine, Guanfacine, Clonazepam, Baclofen. If not effective medication like antipsychotics (more effective but more potential for side effects) are used. Once symptoms are adequately controlled for some time it may be attempted to withdraw medication.

The good news is that tics improve with age, after the age of 18 in about 26% they disappear, are signficantly reduced in about 46% and only in a minority of patients remain unchanged.

Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3657 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Motor tics

doctor1 MD

my son makes awkard moves with his eye and his head and his neck, what should I do, is this something I should be concern about.

doctor1 MD

Our daughter of 9 years have been diagnosed with Tourettes Syndrome (we believe Attention Deficit as well). She has simple motor tics and a couple...

doctor1 MD

I like to know why my turrette simtomes got much worse now that i start taking ABILIFY for my bipolar and depression i starting taking 10mg for the...

doctor1 MD

Hi, I have been on 30 mg vyvanse for about a week and noticed (using oxygen meter)(that I keep for my daughter) that my heart rate goes between...

doctor1 MD

MY SON HAS MOTOR TIC,I FOUND OUT YESTERDAY. IAM SCARED AND CAN T STOP CRYING. IS IT A MENTAL HEALTH PROBLEM?

Get personalised answers from verified doctor in minutes across 80+ specialties

186 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Olsi Taka
  • Q - What causes microvascular ischemic disease?

  • Q - Suggest treatment for severe headaches

  • Q - Can Lipitor cause brain damage?

  • Q - What causes severe migraine while on Cymbalta and Xanax?

  • Q - What are the signs and symptoms of brain aneurysm?

  • Q - What does intense pain in the temple suggest?

  • Q - What causes intense fatigue, tingling sensation in the feet and leg pain?

  • Q - What causes agitation and inappropriate sexual behavior while having...

  • Q - Suggest remedies for muscle pain, dizziness and constipation when...

  • Q - Can stress cause cyanotic discoloration on the extremities?

backtotop2